Forum

Headaches

Hi, I posted a while ago about having a headaches. I’ve had another this week. They seem to be coming every week. Now I notice some people are on amitriptyline for headaches…is this what they would put me on and is it a permanent medication or do I take when I get a headache? Ideally I would like a medication you can take as needed you see? Advice appreciated. Thanks. Luv Lisa xxx

I don’t think this answers your question, but might be of some interest.

http://multiple-sclerosis-research.blogspot.co.uk/2013/08/clinic-speak-headache-in-ms.html

Hi Lisa amitriptyline is an antidepressant but taken in small doses works for neurological sensory symptoms and pain. Not headaches as far as I know, but others may know different. It’s not something you can stop and start as needed as you have to build up to the dose that works for you. I ran out of them and felt really unwell/dizzy - never again! Hope your headache improves soon Becki

Hi,

Amytriptiline is often prescribed to prevent migraine but it needs to be taken every day to work as a preventative. There are migraine meds you can take to abort an attack which you take at the start of the head ache but the aim of good migraine management is to prevent them from occurring in the first place which does mean taking daily medicine to achieve this.

But if you are having headaches rather than actual migraine I don’t know that you would be prescribed amytriptiline. It is important that you get your headaches assessed to find out what is causing them as the treatment will depend on the type of headache you are experiencing.

B

They feel like tension types headaches but really painful and nothing touches them. What does a migraine feel like if you don’t mind me asking? O never even got many headaches up till now. Thanks

Migraine can be either with or without aura. Aura means the pre-headache syndrome that occurs and is usually visual where you get changes in your vision which can range from seeing blobs of colour or having a kaleidoscope effect in your vision or going temporarily blind or having your vision “shatter”. The aura typically lasts for a few minutes and is usually followed by nausea and or vomiting and then the headache.

The headache part of a migraine tends to be one sided and to the front, usually around the temple and is a throbbing sensation and usually very severe. Often people are also photophobic which means they can’t tolerate light and some people are also very sensitive to sound so that any noise makes the headache hurt even worse. Usually the head ache comes on within 5-15 minutes of the aura and lasts anywhere from 12 hours to 72 hours. Often people also suffer diarrhea with a migraine as well as it affects the digestive tract too, thus the vomiting and nausea. It is far more than just a headache. Usually the day after the actual migraine has gone people still feel quite unwell with what is usually described as a “hangover” type of feeling and a less intense headache, sort of an echo of what had been there before.

You can also have migraine without aura which is exactly the same but without the preceding visual changes.

Trust me, if you have started getting migraines you will have wanted to see your Dr. They are absolutely horrific. Tension headaches can also be very painful but tend to be more over the whole head or across the back of the head and don’t affect the vision. Also do be aware that if you are getting a lot of headaches and you are taking a lot of headache tablets to try and treat them you may be making things worse. Too many headache tablets can cause what is known as ‘rebound’ headache.

I suggest seeing your GP and getting your headaches assessed. They can be caused from lots of things, some as simple as needing glasses through to tension and stress related problems and of course migraine but trying to self diagnose it is always a bit tricky.

I hope you get it sorted. As someone who suffers severely from migraine and who has just had a shocker that lasted for more than a week and resulted in 4 days in hospital I do sympathise with anyone struggling with headache.

B xx

Have you ever had optic neuritis? I get headaches relating to sensory pain from that often worse when I’m stressed. I use reflexology every month and it works a treat.

Hope you get some help.

BFx

Yes I had ON in 2004. The headache is a throbbing sensation and at the front although occasionally in the neck. I feel more sensitive to light and noise esp my noisy four year old. However whilst I feel like I am in pain I’m. It sure its a severe as a migraine. It is very painful and nothing touches it. I also get a faint head for the day after too. I have booked in for my eyes testing next week to rule that out and then will make a doc app if that’s fine. I don’t have visual disturbances as you describe…maybe blobs but nothing I’d associate with the headache. They come on generally mid afternoon and will then last the remainder of the day, the next and start clearing the third day. I’m trying not to take tablets as they don’t seem to touch it anyway although have took a few ibuprofen today as I’ve pulled my back. Only took four. This week with the headache took two migralieve am then anadin in the evening and anadin the following morning just to take the edge of the niggle I’d been left with. Thanks for the advice xxx

Hi Lisa,I think I may have replied to your first post re headaches but I found out that it was the rebif that was causing my headaches when I was on it. Initially after starting rebif I felt fine but a couple of months in they started. Like you no painkillers touched them and they would last all day it didn’t matter if it was a day I injected or a non injection day. I tolerated them and the rebif for 9 months so I did give it a good go but my MS nurse could see the headcaches were getting me down so suggested a rebif holiday of 6 weeks. I had no headaches in that 6 week period and so decided to stop rebif and start copaxone. I have had no headaches on copaxone so can only assume that it was the rebif causing them-something which my nurse agreed with as she told me it can cause headaches with some people. Maybe give your MS nurse a call . Hope you feel better soon.Cathy

Ooh Cathy that’s worrying as I really don’t want to come off rebif. I chose it because of the good results it has and the rebismart. I can swe how the headaches would end up getting me down just like you. Ot tends to be a pattern of one a week at the moment. Did yours work out like that but I did think that if I hadn’t had them at the beginning then it wouldn’t be the rebif? They only started about six weeks ago. Xxx